Iowa, 2003

Winter Storm in Iowa, February 14 to 15, 2003

February 14 to 15, 2003 · NWS OAX · 8 events in 8 counties and zones

Heavy snow fell over much of eastern Nebraska along and north of a line from David City to Lincoln to Nebraska City, and across much of southwest Iowa. The snow began Friday evening, 02/14/03, and continued into early Saturday afternoon, 02/15/03.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy snow fell over much of eastern Nebraska along and north of a line from David City to Lincoln to Nebraska City, and across much of southwest Iowa. The snow began Friday evening, 02/14/03, and continued into early Saturday afternoon, 02/15/03. Accumulations across much of the area were at or above 6 inches. Eight to ten inches fell along and southeast of a line from western Cass county to Gretna to Fremont, Nebraska and then to Little Sioux, Iowa. The snow was accompanied by north winds which gusted over 30 mph, which added to the poor visibilities and caused considerable drifting. The heavy snow was preceded by rain or drizzle which developed late Thursday night and continued into Friday. In most areas the precipitation changed to mix of sleet and rain late Friday afternoon before changing to snow early to mid evening. Some freezing rain also occurred, mostly along and north of a line from Columbus, Nebraska to Council Bluffs, Iowa. The freezing rain began around 5:15 pm CST and lasted from 30 minutes to several hours. Mainly just a light glazing was reported before it changed to snow, but a little more significant glazing was reported in Monona county of west central Iowa where some tree branches were downed.Heavier snow totals in southwest Iowa included, 9 inches near Pacific Jct, 8 inches in Glenwood, Red Oak, Little Sioux and Randolph and 7 inches at Logan. Other locations in southwest Iowa generally received at least 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 14, 3:30 PM CST, 2 hours earlier.

Area forecast discussion, Feb 14, 3:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CST FRI FEB 14 2003

FORECAST CHALLENGES THIS FORECAST PKG WILL BE HEAVY SNOW POTENTIAL
AND WINDS THRU 36HRS.  PRECIP CHANGE OVER FROM RAIN TO FREEZING RAIN
AND SLEET...TO SNOW IN SHORT TERM...AND CHC PRECIP WED INTO THU.

SYNOPSIS...THE LATEST SUBJECTIVE SURFACE ANALYSIS...HAD SFC LOW PRES
OVR SCNTRL KS WITH A WARM FRONT INTO SE NEB AND A WEAKENING INVERTED
TROF INTO CNTRL NEB.  VERY HIGH DEWPOINTS IN THE 60S WERE IN SE KS
AND TEMPS IN THE 70S.  SFC DEWPOINTS WERE AROUND 40 IN SE NEB/SW IA
AND IN THE LOWER 30S FOR THE NORTHERN PORTION OF THE FCST AREA. THE
UA ANALYSIS HAD A BROAD AREA OF 60M HT FALLS OVR THE ROCKIES AND
SHORT WAVE TROFS OVR MT/WY AND CO/NM/TX.  HIGH H85 DEWPOINTS HAD
INCREASED TO 7-11 DEGREES C OVR ERN KS AND MO...WITH THE H85 DEPOINT
AT OMA AROUND 5.  MOST OF THE OAX CWA HAS ESCAPED THE WINTRY PRECIP
SO FAR...HOWEVER...THE NELIGH PROFILER HAS BEEN SHOWING INCREASING
NE WINDS AND TEMPERATURES HAVE BEGUN TO DROP NEAR THE SD BORDER IN
NE NEB.  WSR-88D TRENDS SHOW A LARGE AREA OF PREC OVR MUCH OF
NEB...ERN SD AND IA...WITH A PRECIP BAND INCREASING BETWEEN OLU AND
ODX THRU HLC. THE WATER VAPOR STLT PICS/RUC H30 SHOW A STG JET ACRS
CNTRL TX AND ANOTHER JET ACRS THE NRN GRTLKS.

FORECAST...THE SHORT RANGE MODELS ARE IN DECENT AGREEMENT WITH THE
MASS FIELDS AS THE SHORT WAVE TROF OVR THE ROCKIES MOVES INTO THE
PLAINS TONIGHT AND GRADUALLY SHIFTS EAST SATURDAY.  THE ETA/GFS ARE
PROGRESSIVE WITH THIS WAVE...SLIGHTLY STRENGTHENING IT OVR NRN MO/IA
BY SUN AM. THE FORECAST AREA IS TO RMN UNDER UVV/WAA WITH ABUNDANT
RH WITH THE APPROACH OF THE SHORTWAVE TROF...ESPECIALLY THROUGH
12Z...AND IN SE NEB AND SW IOWA THRU SAT AM.  HAVE DECIDED TO
UPGRADE WINTER WEATHER ADVISORY AND ISSUE A WINTER STORM WARNING DUE
TO EXPECTED SNOWFALL AMOUNTS TONIGHT AND SAT AM. IN ADDITION THE
SNOW WILL BE ACCOMPANIED BY STRONG WINDS.  THE POTENTIAL FOR HEAVY
SNOW IS CONSISTENT WITH THE 06ZGFS AND THE 18ZMESOETA.  THIS
EVENING...THERE IS SOME POTENTIAL FOR CONVECTIVELY ENHANCED SNOWFALL
WITH SOME CSI/EPV/STEEP LAPSE RATES NOTED AND STRG ISENTROPIC LIFT
ECNTRL NEB/SW IA.  USING THE FORECAST SOUNDINGS HAVE TRENDED THE
CHANGE OVR FM RAIN TO SNOW FM N TO S THIS EVENING AND INCLUDED SOME
MENTION OF BRIEF PERIODS OF FREEZING RAIN AND SLEET BEFORE THE RAIN
CHANGES TO ALL SNOW.  THE SNOW CONTINUES FOR THE SOUTHEAST CWFA
SATURDAY MORNING BEFORE TAPERING TO FLURRIES LATE.  TONIGHT...HAVE
LOWS IN THE TEENS AND 20S...WITH SINGLE DIGITS AN SUN AM AND 30S FOR
SUN.

IN LATER PERIODS...ETA/GFS TRACK A COUPLE OF SFC LOW ACRS SRN CANADA
WITH A FRONTAL PASSAGE MONDAY AFTERNOON...HOWEVER THE COOL AIR RMNS
WELL TO THE NORTH.  THE GFS AND SLIGHTLY STRONGER CANADIAN BRING A
SFC LOW ACROSS THE ROCKIES AND DEEPEN IT OVR OK AND KS. HAVE
INCREASED POPS WITH RAIN S AND MIXED PRECIP N...THEN RAIN CHANGING
TO SNOW  WED NIGHT AND LINGERING CHC -SN FRI AM.

THANKS FOR THE COORD FSD/GID/TOP/LBF/DSM/EAX

.OMA...WINTER WEATHER ADVISORY TONIGHT AND SATURDAY MORNING
NORTHEAST NEBRASKA NEZ011-012-015>017-018-030-031>033.

WINTER STORM WARNING TONIGHT AND SATURDAY EAST CENTRAL AND WRN IOWA
NEZ034-042>045-050>053-065>068-088-089-090-IAZ043-055-056-069-079-
080-090-091.

WINTER WEATHER ADVISORY TONIGHT AND SATURDAY FOR SOUTHEAST NEBRASKA
NEZ091-092-093.

ZAPOTOCNY
Hazardous weather outlook, Feb 14, 5:00 PM CST, 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

RAIN WILL CHANGE TO SNOW THIS EVENING ACROSS EASTERN NEBRASKA
AND WESTERN IOWA AS A STORM SYSTEM MOVES EAST THROUGH THE PLAINS.
THIS EVENING...SNOW WITH GUSTY NORTHEAST WINDS OF 20 TO 30
MPH...WILL CREATE HAZARDOUS WINTER WEATHER CONDITIONS ACROSS
NORTHEAST
NEBRASKA AND SPREAD SOUTH ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA LATER TONIGHT.  A WINTER STORM WARNING IS IN EFFECT FOR EAST
CENTRAL AND MUCH OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO
SATURDAY.
4 TO 8 INCHES OF SNOW ARE LIKELY IN THIS AREA BY LATE SATURDAY
MORNING...
WITH 3 TO 5 INCHES ACROSS NORTHEAST NEBRASKA AND THE EXTREME
SOUTHEAST
CORNER OF NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
HOWEVER...SNOWFALL REPORTS WOULD BE HELPFUL TONIGHT AND EARLY
SATURDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Monona

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Monona forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Winter Storm, Fremont

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Winter Storm, Mills

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Winter Storm, Page

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Page forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Winter Storm, Pottawattamie

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
February 14, 5:30 PM CST to February 15, 1:30 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343650, 5343651, 5343652, 5343653, 5343654, 5343655, 5343656, 5343657.